Indiana, 2017

Damaging Wind in Indiana, July 22, 2017

July 22, 2017 · NWS IND · 1 event in 1 county or zone

A strong thunderstorm crossed into Indiana from Illinois during the evening of the 22nd of July. The storm started to weaken as it moved eastward, but produced wind damage in Shakamak State Park before weakening fully.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A strong thunderstorm crossed into Indiana from Illinois during the evening of the 22nd of July. The storm started to weaken as it moved eastward, but produced wind damage in Shakamak State Park before weakening fully.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 22, 5:54 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 22, 5:54 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
654 PM EDT Sat Jul 22 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 338 AM EDT Sat Jul 22 2017

Central Indiana will remain on the edge of a strong upper ridge
through tonight....maintaining hot and exceptionally humid
conditions. Chances for thunderstorms will continue until a frontal
boundary can push through the area overnight into early Sunday. A
secondary front may bring additional scattered storms on Sunday
evening before high pressure builds in with mainly dry weather and
seasonable temperatures for the early part of the week.

&&

.NEAR TERM /Rest of Today/...
Issued at 1005 AM EDT Sat Jul 22 2017

.Update...Radar indicated a cluster of thunderstorms across central
Illinois was moving into the northwest part of our forecast area.
Satellite indicated tops were warming and this area will weaken
as it moves eastward.  The storms will probably dissipate by early
afternoon and then more storms redeveloping late today as indicated
by the high res model.

Made a few minor tweaks to temperatures...but overall current
forecast temperatures are on track.

Portion of previous near term discussion follows...
Convection and heat remain the primary concerns for today once again
as the region resides on the periphery of the heat ridge.  The first
order of business will focus on the potential for severe convection
prior to daybreak with expectations of additional robust storm
development by late day over northern counties near the sagging
frontal boundary.

With moisture pooling and a surge of heating ahead of the
approaching frontal boundary...potential is there for dewpoints to
hang in the mid and upper 70s into the afternoon as temps surge into
the 90s.  This will promote a strongly unstable airmass by late
afternoon with MLCAPEs nearing 4000 J/KG being realized immediately
ahead of the front over northern counties. With a low level jet
likely to energize over the region by late day and a remnant outflow
boundary from the morning convection setting up over northern
portions of the forecast area...expect convection to erupt quickly
after 21Z and grow upscale rapidly into the evening aided by cooling
aloft. Damaging winds will be the primary severe weather threat but
all forms of severe weather will be possible.  Precip water values
above 2 inches will support a continuing heavy rain and flooding
threat as well.

Temps...as mentioned above...heat and humidity will again be factors
today. Expect highs ranging from the upper 80s over northeast
counties where convective impacts lend towards more uncertainty on
temps to mid 90s in the lower Wabash Valley.  Max heat indices again
will get above 100 degrees in most areas with the highest values
over southwest counties.  The heat advisory will continue in
its current state and location until 23Z.

&&

.SHORT TERM /Tonight through Monday Night/...
Issued at 338 AM EDT Sat Jul 22 2017

Forecast challenges focus on precip chances...especially tonight and
again late Sunday and Sunday evening.

Convection will likely be ongoing this evening as development takes
place over northern counties and progresses southeast through the
evening and overnight ahead of the cold front.  A surface wave along
the boundary...continued influence of a low level jet...BL shear
values around 30kts and a strongly unstable airmass all support a
threat for severe storms this evening gradually transitioning into
more of a heavy rain threat overnight. Highest pops will be employed
over the eastern half of the area where parameters will be just a
bit more favorable for more widespread convection. Precip water
values will remain above 2 inches and combined with freezing levels
near 15kft supporting warm rain processes...torrential rainfall and
flooding will continue to be concerns as the storms surge south
overnight.

Growing confidence that most if not all of the convection will be
out of the forecast area by 12Z Sunday with the front settling south
of the Ohio River.  Much of the day Sunday should be dry with an
edge being taken off the humidity levels. A secondary front
associated with a sharp upper wave diving out of the western Great
Lakes may serve as a focal point for renewed convective development
to the northwest of the region Sunday afternoon...possibly spreading
into the northern half of the forecast area during the evening.
Steep mid level lapse rates in response to cooling aloft suggestive
that strongest storms may carry a damaging wind and large hail
threat.  Will bring low chance pops back into the northern counties
Sunday evening as a result.

Convection will diminish overnight Sunday with high pressure
building south into the region on Monday with cooler and noticeably
less humid air. Likely to see diurnal cu develop on Monday before
skies become mostly clear Monday night.

Temps...it will remain very warm on Sunday with low level thermals
supporting highs from the mid 80s to around 90. Temps will fall back
into the lower and middle 80s Monday with cooler air aloft advecting
into the region. Lows will slide back into the 60s through the
period.

&&

.LONG TERM /Tuesday night through Saturday/...

Issued at 220 PM EDT Sat Jul 22 2017

The long term begins with central Indiana under the influence of
upper ridging, thus resulting in warming temperatures and dry
weather Tuesday night through early Wednesday night. By late
Wednesday night some model runs indicate the ridge could begin to be
suppressed as an upper wave travels through to the northwest and
thus bring a chance for thunderstorms back into the forecast on
Thursday. Friday currently looks like a cold front will move through
the area, and have chances for thunderstorms dropping off in its
wake. Result is thunderstorm chances Thursday through Friday with
dry conditions building in by Friday night. Long term temperatures
will peak on Wednesday with highs in the upper 80s to lower 90s
before dropping a couple degrees on Thursday due to cloud cover and
another degree or two for Friday with the cold front moving through.
Medium confidence in the return of storm chances late in the week,
and in cooler temperatures (low to mid 80s).

&&

.AVIATION /DISCUSSION FOR 23/0000Z TAF ISSUANCE/...

Issued at 645 PM EDT Sat Jul 22 2017

Complex situation this evening with several convective boundaries
across central parts of Indiana. One lies across southern parts
of Indiana from LUK - HUF, while another more frontal boundary
extends from near FWA - CMI. A cold front extends from south
central WI into northeast MO. It is the frontal boundary that is
expected to move slowly into IL tonight and trigger more storms
across central IL into west and central IN. Right now, central IN
is in a trough of instability with a small amount of convective
inhibition that is holding things back right now. So, we have VFR
for the time being. Will have to wait and see when the boundary
fires tonight and see if a MCS gets going later tonight into the
morning hours. If storms become widespread, would expect IFR near
the storms.

Confidence: Low on timing on thunderstorms. If develop they should
be widespread.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM EDT this evening for INZ051>053-060>062-
067>072.

&&

SYNOPSIS...Ryan
NEAR TERM...Ryan/JH
SHORT TERM...Ryan
LONG TERM....CP
AVIATION...DWM
Hazardous weather outlook, Jul 22, 4:17 PM EST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
517 PM EDT Sat Jul 22 2017

INZ021-028>031-035>049-054>057-063>065-232130-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Brown-
Bartholomew-Decatur-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Shelbyville,
and Columbus
517 PM EDT Sat Jul 22 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is a threat for severe thunderstorms...especially
late this evening into tonight.

Hazards: Damaging winds, heavy rain and localized flooding, isolated
tornadoes, large hail, and dangerous lightning. High heat indices
up to 100 this evening.

Timing: Best chances for severe storms are expected from late
evening into tonight. The highest heat indices will occur into the
early evening.

Discussion: Thunderstorms are expected to develop late this
evening and tonight ahead of a cold front. Hot and humid conditions
are expected through the evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Scattered thunderstorms are possible Sunday and Sunday
evening (southern counties). A few of these storms could be severe.
Scattered thunderstorms will also be possible again at times from
Wednesday night through Friday. Damaging winds and large hail, along
with heavy rainfall producing flash flooding, are the primary
threats.

Discussion: A secondary frontal boundary will bring the chance for
thunderstorms Sunday and Sunday evening (southern counties). The
next chance for thunderstorms will come on Wednesday night ahead of a
cold front dropping south from the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>053-060>062-067>072-232130-
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Terre Haute, Bloomington, Vincennes,
Bedford, and Seymour
517 PM EDT Sat Jul 22 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is a threat for severe storms...especially this
evening into the overnight. Hot conditions expected this evening. A
heat advisory is in effect until 7 pm.

Hazards: Damaging winds, heavy rain and localized flooding,
lightning, heat and heat related illnesses with heat indices of 105
to 108 degrees.

Timing: Best chances for severe storms are expected primarily this
evening into tonight. The highest heat indices will occur into the
early evening.

Discussion: Thunderstorms are expected to develop late this evening
and tonight ahead of a cold front. Hot and humid conditions are
expected yet again through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Scattered thunderstorms are possible Sunday and Sunday
evening. A few of these storms could be severe. Scattered
thunderstorms will also be possible again at times from Wednesday
night through Friday. Damaging winds and large hail, along with heavy
rainfall producing flash flooding, are the primary threats.

Discussion: A secondary frontal boundary will bring the chance for
thunderstorms Sunday and Sunday evening. The next chance for
thunderstorms will come on Wednesday night ahead of a cold front
dropping south from the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through tonight and again Sunday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 22, 6:33 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
733 PM EDT SAT JUL 22 2017

INZ051-052-060-230000-
Clay IN-Vigo IN-Sullivan IN-
733 PM EDT SAT JUL 22 2017

...SPECIAL WEATHER STATEMENT...

At 732 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Union, or 8 miles southeast of Marshall, moving east at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Jasonville, Shelburn, Prairieton, Prairie Creek, Farmersburg, Hymera,
Fairbanks, Coalmont and Pimento.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3921 8758 3924 8758 3925 8757 3926 8758
      3925 8759 3934 8756 3935 8754 3935 8753
      3937 8753 3939 8721 3917 8718 3917 8762
TIME...MOT...LOC 2332Z 271DEG 15KT 3929 8760

DWM
Special weather statement, Jul 22, 7:03 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
803 PM EDT SAT JUL 22 2017

INZ051>054-060-062-230045-
Owen IN-Clay IN-Morgan IN-Vigo IN-Sullivan IN-Monroe IN-
803 PM EDT SAT JUL 22 2017

...SPECIAL WEATHER STATEMENT...

At 802 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Sullivan, or 13 miles south of Terre Haute, moving
east at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Bloomington, Spencer, Ellettsville, Shelburn, Prairieton, Prairie
Creek, Farmersburg, Clay City, Gosport, Hymera, Fairbanks, Paragon,
Stinesville, Coal City, Indiana University, Bowling Green, McCormicks
Creek State Park, Freedom, Patricksburg and Coalmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3922 8757 3924 8758 3938 8753 3940 8649
      3913 8650 3914 8668 3917 8668 3917 8718
      3919 8760
TIME...MOT...LOC 0002Z 271DEG 22KT 3927 8740

DWM

The radar

The Indianapolis radar (KIND), 102 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 22, 7:40 PM EST
Where
Greene County, 2.14 mi W of Jasonville
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
COOP Observer
Coordinates
39.170, -87.240

Multiple trees were downed across Shakamak State Park due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714075.